SEARCH

SEARCH BY CITATION

Keywords:

  • ACE-inhibitors;
  • chronic renal failure;
  • malnutrition;
  • TNF-α

Abstract. Stenvinkel P, Andersson P, Wang T, Lindholm B, Bergström J, Palmblad J, Heimbürger O, Cederholm T (Huddinge University Hospital and Karolinska Institute, Stockholm; Sweden). Do ACE-inhibitors suppress tumour necrosis factor-α production in advanced chronic renal failure? J Intern Med 1999; 246: 503–507.

Objectives. The serum levels of the catabolic cytokine TNF-α are often raised in malnourished chronic heart failure patients as well as in chronic renal failure (CRF) patients. Angiotensin-converting enzyme (ACE) inhibitors are often used in these patients and may decrease TNF-α and IL-1β levels in vitro and in vivo. The aim of this study was to find out whether CRF patients with ongoing ACE-inhibitor treatment have lower TNF-α levels.

Design. Cross-sectional study.

Setting. Tertiary Referral Center and University Hospital.

Subjects. Ninety-six predialysis patients (mean age 52 ± 1 years) with advanced CRF (glomerular filtration rate 7 ± 1 mL min–1).

Main outcome measures. Plasma levels of TNF-α, subjective global assessment of nutritional status and data on ongoing antihypertensive treatment (ACE-inhibitors, beta blockers, calcium channel blockers and angiotensin II (AII) receptor blockers).

Results. Patients treated with ACE-inhibitors (n = 44) had significantly lower plasma TNF-α levels (18.5 ± 1.2 vs. 26.6 ± 2.2 pg mL–1; P < 0.01) and were less frequently malnourished, relative to 52 patients not treated with ACE-inhibitors. No significant difference in TNF-α levels were observed when comparing patients with or without treatment with beta, calcium channel, or AII receptor blockers, respectively.

Conclusions. The present data suggest that the use of ACE-inhibitors is associated with lower plasma TNF-α and CRP levels as well as a lower prevalence of malnutrition in patients with advanced CRF. Further studies are needed to establish if there is a casual relationship between these findings and, if so, the molecular mechanism(s).